Please, please help.
After a staph infection in my spine, and surgeries for, a year later, with fusion and instrumentation, I developed a constant neuropathy in my feet and legs (About a week after discharged from spine surgeries). I was told I probably had a peripheral neuropathy of small fiber type caused likely from the heavy-duty antibiotics for the staph osetomyelitis (Vancomycin and Rifidin) and again given the following year (the Vancomycin)for the surgeries to clean out dead bone and surrounding area from staph and to stabilize my spine (Was told the staph had done a lot of damage) After about a year it lessened with physical or mental stress triggering it back (but didn't always have to have any reason to trigger it) although it then included my hands. Over the years the neuropathy increased to constant again and came back with a vengence with much much more severe and with the addition of my arms. My feet and hands are of a frostbit burning and my legs and arms are a horrible tight squeezing/crushing deep bone crushing feeling that I don't know how much longer I can deal with even though I am on very high amounts of pain medication for, as the break through pain comes too quickly and is exhausting me just getting from one break through episode to the next (along with chronic fevers, sweats, fatigue, etc. - an immune gone haywire, etc. that I've had since 1 week after the stopping of the antibiotics for the staph). I had a skin punch and QSART tests which revealed idiopathic progressive autonomic small fiber neuropathy about a year ago. The QSART stated the change from the previous one the prior year was compelling with a >50% change. The This was very scary news as well as hearing that I had a progressive neuropathy. It stated something else as well having something to do with the ganglions or something like that. Due to some symptoms in my torso I think it may now be proximal as well as distal and in the last couple of months I've had an increasing strange symptom in my one ear and side of my head that started as a tickle like a hair in my ear and now more of a burning in my ear and a pressure on the side of my head above this ear. To save time I'm not going to go into the autonomic symptoms but feel I should say that I also have spinal arachnoiditis with clumping of nerves, chronic mutilevel radiculopathies, severe spinal stenosis with complete block degenerative spine with adjacent segment disease from fusion pressure and "broad disc and my thecal sac compressed posteriorily both sides and anteriorily" and increasing spondylolisthesis (went from grade I to grade II in last tests couple of years ago and don't know what it is now). These spine conditions are all in my lumbar spine and I don't know if can be related to the neuropathy since it also include my hands and arms and more recently also my torso and in last few months possibly my head now as well, although it initially began in just my feet and legs right after the spine surgeries (and reintroduction of the heavy-duty antibiotic/Vancomycin)
Please can you try to answer the below questions as best you can? I realize that you can only give some ideas and guesses from this just being a forum.
1. What can I expect with this progressive auto./small fiber PN?
2. Why did this occur after the spine surgeries and was it just the combined trauma to my nerves from the severe staph infection then more trauma the following year with the invasive spine surgeries to clean this damaged area out? But if so why the progression?
3. Could my other spine issues (and the increasing deterioration of) be the cause of the return of the constant neuropathy and with a vengence? If not do you have any thoughts? I wondered about my multiple severe spine conditions that have increased over time but these are all lumbar and wouldn't answer the neuropathy in my hands, arms and progressing inward (proximal) would it?
4. Since my labs after the spine surgeries did show a temporary medication hepititis do you think the neuropathy after the surgeries was a toxic one and if so why did it never completely go away and in fact came back with a vengence as I thought that ones from a toxic medication type go away after a while.
5. After my spine surgeries a hair analysis revealed high levels if titanium and more recent one revealed less but still up as well as revealing high level than should be of hexovalent chromium which I read is used in spine metal implants as well as reading that some studies are showing breakdown of the metal implant in people. (I was told I had titanium implants and later told steel aloy so I believe I likely have both) I read that metals can be toxic to the body and cause neuropathy. Do you think from what you have read here that this is possible this could be my problem?
Note - When I got the staph infection in my spine when all of this started about 17 yrs ago from one of the 3 epidural steroid injections in 5 days, I was also given large doses of IV steroids at the same time (for 10 days with no gradual doses to take after I was discharged) and developed many adverse reactions including a temporary cushings syndrome. Right after this I was given the heavy-duty antibiotics to treat the staph (Vancomycin and Rifidin for 7 wks) plus I had multiple medications given along with, ie. muscle relaxers, pain meds, etc., along with a lot of radiation with multiple bone scans, large # of xrays, cts, etc. and then the invasive spine surgeries with the metal implants, and more xrays, cts, and medications, as well as re-introduction of the Vancomycin that I was given during the staph treatment the prior year. I was told by a doctor a couple of years after (the spine surgeries and the starting of the neuropathy) that my immune system went haywire after all that it had endured and in such a short period of time (all of the above in one years time).
6 a) With the above info, does it sound reasonable that all that my body endured in such short time caused something to go haywire with my immune system? (again the persistent immune symptoms of chronic fever, sweats, fatigue, rashes, joint pain, etc. began about 7-10 days after the antibiotics were stopped for the staph osteomyelitis/ a couple months after the high dose IV & epidural steroid injections, its effects, and the introduction of the staph into my spine-and all continue to this day but with increasing drenching sweats esp. at night. )
b) and if yes, could this have then triggered the neuropathy after further insult to my body and immune system from the invasive spine surgeries and implantation of metal implants/hardware?
I realize this is a lot of information and questions but any thoughts or ideas of possibilities will be greatly appreciated and also any suggestions of who could help me with such a complicated history, as having no answers makes this progressive and horribly painful condition that much worse. What's been difficult getting answers is that I keep getting referred back and forth with neurology, rheumatology and infectious disease. It was once stated to me by a nurse, "it doesn't matter why you have this you just do and need to treat it". This is so far from the truth (or comforting) because my neuropathy is progressive and I'm wearing out more quickly everyday, after almost 17 years of all this and the pain just getting worse and more of my body included, and nothing can be done to stop it unless it is found out why this has happened to me and why it took a progressive path. Plus, I'm afraid to have further spine surgery on my other spine conditions that are very painful and disabling in themselves when my neuropathy began after my spine surgeries 16 yrs ago and no one can tell me why and if the neuropathy will get worse if I again have more trauma to my spine and spinal nerves. Please help. Anything would be greatly appreciated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.